Kentucky, 2018

Damaging Wind in Kentucky, May 27, 2018

May 27, 2018 · NWS JKL · 1 event in 1 county or zone

Scattered thunderstorms developed this afternoon as upper level energy moved across eastern Kentucky. Numerous outflow boundaries helped to spawn additional thunderstorms, including one near Morehead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed this afternoon as upper level energy moved across eastern Kentucky. Numerous outflow boundaries helped to spawn additional thunderstorms, including one near Morehead. This storm slowly drifted toward the west, producing heavy rainfall of over 2 inches in and around Morehead. Additionally, gusty outflow winds up to 43 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 12:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 12:49 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
149 PM EDT Sun May 27 2018

.UPDATE...
Issued at 149 PM EDT SUN MAY 27 2018

The convective temperatures have been met and we are continuing
to see the development of showers and thunderstorms this
afternoon. The main threats are frequent lightning and heavy
rainfall in these thunderstorms. Only some minor adjustments are
need for this update as grids are in reasonable shape.

UPDATE Issued at 1040 AM EDT SUN MAY 27 2018

The latest scans of the WSR-88D show only some isolated showers
across the region this morning. Some of these showers were
generated by a outflow tracking southward from upstream
convection seen in the GOES-16 satellite imagery, but the outflow
for the most part produced little if any issues for eastern
Kentucky. Therefore, adjusted POPs accordingly to deal with the
latest obs and trends. The HRRR/ARW/NMM hires models seemed to
provide the best overall picture of current trends, but still
overdone on the POPs in the far southeast currently.

UPDATE Issued at 758 AM EDT SUN MAY 27 2018

Freshened up the POP trends through today. The latest HRRR is
accounting for a little more of a lull through this morning,
before mainly scattered convection refires this afternoon. This
seems reasonable, given the diminishing trend on radar, so have
delayed the better POPs and thunder a bit later into today.
Updates have been sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 400 AM EDT SUN MAY 27 2018

The surface remains weakly signaled across the Ohio and Tennessee
valleys this morning, with broad low pressure near the bootheel
of Missouri and leftover outflow pushing south of the Ohio River.
High pressure remains off the Eastern Seaboard, with weak but
persistent return flow across eastern Kentucky. Meanwhile,
Subtropical Storm Alberto gradually churns across the southeastern
Gulf of Mexico. Aloft, a dampening trough is moving across the
Ohio Valley, with a mid-level wave moving through the Tennessee
valley, and ridging noted across the Plains.

Eastern Kentucky will see another round of scattered to numerous
showers and storms today, as we remain under the influence of the
departing trough. The better convective coverage looks to remain
across the southeast, and given the current passing wave and some
residual outflow remaining, this seems reasonable. Highs will
average in the low to mid 80s under partly to mostly cloudy skies.

Convection should diminish a bit quicker after dark tonight, as
forcing will be weaker compared to tonight. Lows will average in
the mid to upper 60s. On Monday, some influence from Alberto at
the mid and upper levels will bring scattered convection once
again during the afternoon. Highs will be similar, with low to mid
80s for most locations. Slower storm motions, PWATS in the 1.7 to
1.8 inch range, and high freezing levels will yield locally heavy
rainers and will continue to mention this in the HWO.

.LONG TERM...(Monday night through Saturday)
Issued at 430 AM EDT SUN MAY 27 2018

Tropical Storm Alberto will make landfall along the Gulf Coast
during the short term portion of the forecast, weakening to a
tropical depression as it shifts northward through the deep South.
Alberto will then make it to the Tennessee and Ohio Valleys by
midweek, as it continues to weaken. The upper level low will
eventually become absorbed into the longwave pattern by Thursday,
as the surface low will become absorbed into an ongoing low
pressure system. This system will be shifting eastward across the
Great Lakes region, with an associated cold front poised to
quickly shift southward towards Kentucky by Friday evening,
traversing Kentucky from Friday night through Saturday, before
sinking south of the region by Saturday evening.

The influx of moisture into the southeast portion of the U.S. from
the topical depression will keep shower and thunderstorm chances
in the forecast each day, along with mostly cloudy skies. Showers
and thunderstorms will become more widespread Tuesday and
especially Wednesday afternoons as the low moves across the state.
Even once it passes to the north, SW flow will remain in place,
continuing to pump warm, moist, and unstable air into the region.
As such, shower and thunderstorm chances will continue through the
remainder of the workweek. As we head into the weekend, winds will
become more westerly just ahead of the frontal passage from the
north, and then shift NW to N behind. This will cut off some of
the best thunderstorm potential, and then eventually the best
precip potential for the second half of the weekend as a much
drier northerly airmass moves into place.

As for temperatures, expect rather consistent hot and humid
conditions during the day, and mild conditions overnight. Highs
will be in the low to mid 80s with heat indexes in the mid and
upper 90s. Overnight lows will be in the mid and upper 60s. These
temperatures are some 10 degrees above seasonal normals. Things
will cool down just a few degrees after the passage of the cold
front during the second half of the weekend, but we will still be
above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 125 PM EDT SUN MAY 27 2018

For the most part most sites are seeing VFR CIGs and VIS this
afternoon, but there has been some passing MVFR CIGs at times and
we have seen some thunderstorms at SME. That said, the latest
scans of the WSR-88D radar show showers and thunderstorms
continuing to develop this afternoon in this summertime like
pattern. Given the nature of these storms will lean toward only
VCTS for most sites given the lack of confidence that every site
will in fact see thunderstorms. The main issue inside
thunderstorms will be frequent lightning and heavy rain which will
restrict visibility and possibly lower CIGs. Given these are
driven by daytime heating storms will begin decrease in coverage
through the early evening hours. The next issue will be the
potential for fog restrictions late tonight into Monday morning.
Most sites will probably see MVFR fog tonight, but did go IFR at
SME since rain has already fallen this afternoon. The winds will
remain light and variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...GEOGERIAN
LONG TERM...JMW
AVIATION...DJ
Hazardous weather outlook, May 27, 3:42 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
442 AM EDT Sun May 27 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
442 AM EDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will be possible through this
evening. Minor flooding will be possible where storms track
repeatedly over the same locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible throughout the period, especially
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL/GEOGERIAN

In the hours before

Special weather statement, May 27, 2:38 PM EST, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
338 PM EDT SUN MAY 27 2018

KYZ044-052-272000-
Rowan-Fleming-
338 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLEMING AND
SOUTHWESTERN ROWAN COUNTIES...

At 336 PM EDT, a strong thunderstorm was located just west
of Morehead, drifting southwest at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, along with torrential rainfall. This may lead to localized
flooding issues. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Morehead, Cranston, Ramey, Farmers, Munson, Brandy, Bluestone,
Clearfield, Christy, Rodburn, Hilda, Freestone, Sharkey, Cogswell,
Hays Crossing, Crix and Lakeview Heights.

LAT...LON 3814 8334 3808 8346 3809 8350 3807 8351
      3810 8353 3812 8352 3811 8356 3814 8356
      3814 8359 3817 8360 3817 8359 3819 8362
      3825 8366 3828 8343
TIME...MOT...LOC 1936Z 058DEG 5KT 3820 8346

JG

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rowan

When
May 27, 2:40 PM EST
Where
Rowan County, 1.29 mi WNW of Rodburn
Measured
37 kt (43 mph) estimated gust
Property damage
$100
Crop damage
$100
Reported by
Broadcast Media
Coordinates
38.210, -83.420

Local media relayed a report of a downed tree near Morehead as gusty thunderstorm winds moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749525.